Alert archive / New York / Tornado Warnings in 2010

Tornado Warning 1, NWS Binghamton, NY

June 6, 2010Chemung County, Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jun 6, 2010, 9:47 AM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2010, 9:47 AM EDT (13:47 UTC)
Expired
Jun 6, 2010, 10:15 AM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:51 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
781 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 6, 8:06 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 6, 8:06 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
806 AM EDT SUN JUN 6 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN SHOWERS TO THE
ENTIRE AREA TODAY. AREAS IN THE SOUTHERN TIER...CATSKILLS...AND
NORTHEASTERN PENNSYLVANIA WILL LIKELY SEE THUNDERSTORMS MOVE
THROUGH THE AREA. A COLD FRONT WILL PUSH THE ACTIVITY EAST BY THIS
EVENING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 805 AM...TORNADO WATCH FOR SRN TIER OF NY AND NE PA TIL
3 PM. PREV BLO...

A VERY TRICKY FORECAST TODAY. A LARGE RAIN SHIELD WITH A FEW
EMBEDDED THUNDERSTORMS IS CURRENTLY MOVING OVER THE CWA. WHILE
WINDS LOOK IMPRESSIVE AT .5 ELEVATION...SFC OBS SHOW NONE OF THE
HIGH WINDS ARE REACHING THE GROUND ATTM AS WE ARE DECOUPLED.

EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE EARLY AFTERNOON.
ALTHOUGH...WITH DAYTIME HEATING...MIXING WILL OCCUR AND SOME OF
THE WINDS MAY BEGIN TO BE BROUGHT DOWN TO THE SFC.

MODELS ARE INDICATING SOME INSTABILITY OVER THE SOUTHERN PORTION
OF THE CWA. THE NAM IS...OF COURSE...MUCH MORE UNSTABLE AND HAS
MUCH HIGHER CAPE VALUES THEN THE GFS. THE AREA IS OUTLOOKED FOR A
SLIGHT RISK OF SEVERE WEATHER...HOWEVER...THE RAIN MAY HAMPER THE
CHANCES OF THIS OCCURRING. THE AREAS MOST LIKELY TO SEE ANYTHING
DEVELOP WILL BE NE PA AND A LINE JUST NORTH OF I88 SOUTH. THE MAIN
THREATS WILL BE DAMAGING WINDS WITH THESE STORMS. THIS AREA IS
ALSO OUTLOOKED FOR LARGE HAIL AND A LOW POTENTIAL FOR TORNADIC
ACTIVITY.

LOOKING AT THE NAM SOUNDING FOR AVP...ALTHOUGH THERE WILL BE SOME
TURING OF THE WINDS AND SOME SPEED SHEAR...THERE WILL BE A CAP
JUST BELOW 700 MB AT 15Z. THE CAP DOES ERODE BY 18Z...BUT THEN THE
WINDS ARENT AS FAVORABLE AS THEY BECOME UNIDIRECTIONAL.
CONDITIONS WILL BE CLOSELY MONITORED FOR THE INCREASE IN POTENTIAL
FOR SEVERE WEATHER ACROSS THE REGION AS MODELS COULD VERY WELL BE
OVER DOING THE CAP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
MOST OF THE ACTIVITY FROM TODAY WILL BE ON ITS WAY OUT TO THE EAST
AS A COLD FRONT QUICKLY MOVES THROUGH THE AREA. THE BEGINNING OF
THE WEEK WILL HAVE HIGH PRESSURE IN PLACE. TEMPS WITH THIS HIGH
WILL BE COOLER THEN THE LAST COUPLE OF WEEKS...WITH HIGHS REACHING
INTO THE LOW 70S IN THE SOUTHERN PORTIONS...AND POSSIBLY ONLY
INTO THE MID TO UPPER 60S ACROSS THE NORTHERN PORTIONS. LOWS LOOK
TO DROP INTO THE 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST SOMEWHAT OF AN
UNSETTLED END TO NEXT WEEK AS A WAVY FRONTAL SYSTEM EXTENDING
THROUGH THE LOWER GTLKS AND MID-ATLANTIC REGIONS INTERACTS WITH FAST
MOVING DISTURBANCES IN THE UPPER ATMOSPHERE. HIGH PRESSURE
RETREATING EAST OF THE AREA ON WEDNESDAY WILL OPEN THE DOOR FOR THE
FIRST OF THE UPPER LEVEL WAVES WITH SHOWERS/POSSIBLE THUNDERSTORMS
IN THE FORECAST FOR MAINLY WEDNESDAY AFTERNOON THROUGH THURSDAY.
ONCE THIS FEATURE PUSHES THE FRONT TO OUR SOUTH...THU NIGHT AND
FRIDAY LOOK RELATIVELY DRY AS RIDGING NOSES IN FROM THE MIDWEST. THE
NEXT UPR WAVE APPROACHES THE REGION FRI NITE INTO SATURDAY...LIFTING
A WARM FRONT AND ASSOCIATED SHOWERS/TSTMS INTO THE AREA DURING THIS
TIME.

TEMPERATURES SHOULD AVERAGE NEAR NORMAL FOR MOST OF NEXT WEEK...WITH
WARMING ABOVE NORMAL POSSIBLE BEHIND THE WARM FRONT LATE NEXT
WEEKEND. REALIZING THIS WARMTH WILL BE DEPENDENT ON EXACT POSITION
OF FRONTAL BOUNDARY AND ANY CLOUD DEBRIS FROM AREAS OF STORM
ACTIVITY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW PRESSURE WILL BE MOVING ACROSS NY LATE THIS MORNING WITH A
COLD FRONT SWEEPING EAST DURING THE AFTERNOON. RAIN WITH
PREVAILING MVFR RESTRICTIONS...AND POSSIBLE IFR CIGS/VSBYS WILL
LAST THROUGH ABOUT 16Z...BEFORE GRADUAL IMPROVEMENT TO VFR OCCURS
AFTER 18Z. OVERALL...THUNDERSTORM ACTIVITY APPEARS MINIMAL THIS
MORNING...HOWEVER A PERIOD OF TSRA MAY AFFECT TERMINAL OPERATIONS
AT KAVP...FROM LATE MORNING TO MID AFTERNOON...PRIOR TO COLD
FRONTAL PASSAGE. ANY DEVELOPING CELLS IN THIS AREA COULD BE STRONG
TO SEVERE.

GRADUAL CLEARING IS POSSIBLE TONIGHT...AND DEPENDING ON WHERE ANY
DECENT CLEARING OCCURS...THERE IS A CHANCE FOR IFR/MVFR RESTRICTIONS
IN FOG BY 06Z...AND CERTAINLY LATER IN THE NIGHT.

DUE TO THE FCST TRACK OF THE SFC LOW...WINDS WILL BE CHAOTIC
ACROSS THE REGION TODAY. IN GENERAL...KSYR-KRME WILL SEE E-NE
WINDS INCREASE THIS MORNING THEN SHIFT NORTHWEST MIDDAY. KITH-
KBGM-KELM SHOULD EXPERIENCE E-SELY FLOW...FOLLOWED BY A NW WIND
SHIFT FROM MIDDAY-EARLY AFTERNOON. KAVP WILL START OFF PREVAILING
SW...BECOMING NW LATE AFTERNOON. NW WINDS ARE LIKELY TO GUST 20-25
KTS THIS AFTERNOON...THEN WINDS DECREASE UNDER 10 KTS TONIGHT.

OUTLOOK...

MON THROUGH TUE...VFR. EARLY MORNING RESTRICTIONS IN FOG POSSIBLE
AT KELM.

WED AND THU...RESTRICTIONS COULD RE-DEVELOP...AS SHOWERS AND
POSSIBLE THUNDERSTORMS IMPACT THE REGION.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...JAB
AVIATION...JAB/MLJ
Hazardous weather outlook, Jun 6, 8:21 AM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT SUN JUN 6 2010

NYZ009-015>018-023-025-036-037-044>046-071230-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
821 AM EDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-071230-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
821 AM EDT SUN JUN 6 2010

...TORNADO WATCH 271 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 4:22 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT SUN JUN 6 2010

PAZ038-039-060900-
BRADFORD PA-SUSQUEHANNA PA-
422 AM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRADFORD AND WESTERN
SUSQUEHANNA COUNTIES...

* AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR LE ROY...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FRANKLINDALE AND NEW ALBANY AT 430 AM EDT...
  LIBERTY CORNERS AND MONROETON AT 435 AM EDT...
  DURELL AND MACEDONIA AT 440 AM EDT...
  CAMPTOWN AND CHERRYTOWN AT 445 AM EDT...
  STEVENSVILLE AND HERRICK AT 450 AM EDT...
  RUSHVILLE AND LAWTON AT 455 AM EDT...
  BIRCHARDVILLE AND FRIENDSVILLE AT 500 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4158 7677 4169 7683 4197 7598 4172 7587
      4156 7657

JAB
Special weather statement, Jun 6, 9:08 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 AM EDT SUN JUN 6 2010

NYZ018-036-037-061345-
MADISON NY-ONEIDA NY-ONONDAGA NY-
908 AM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONONDAGA...NORTHERN
MADISON AND SOUTHERN ONEIDA COUNTIES...

* AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FAYETTEVILLE AND MANLIUS AT 915 AM EDT...
  CHITTENANGO AND SULLIVAN AT 920 AM EDT...
  PERRYVILLE AND CANASTOTA AT 925 AM EDT...
  LENOX AND WAMPSVILLE AT 930 AM EDT...
  KENWOOD AND SHERRILL AT 935 AM EDT...
  VERNON CENTER AND VERNON AT 940 AM EDT...
  CLINTON AND KIRKLAND AT 945 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 4316 7518 4308 7518 4307 7520 4292 7520
      4292 7521 4292 7539 4294 7622 4312 7623

RHB
Special weather statement, Jun 6, 9:32 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 AM EDT SUN JUN 6 2010

NYZ024-025-045-055-056-061415-
BROOME NY-CHEMUNG NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
932 AM EDT SUN JUN 6 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT BROOME...EASTERN
CHEMUNG...SOUTHEASTERN TOMPKINS...SOUTHERN CHENANGO AND TIOGA
COUNTIES...

* AT 929 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SPENCER TO ERIN TO LOWMAN...AND MOVING EAST AT
  55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST CANDOR AND WAVERLY AT 940 AM EDT...
  JENKSVILLE AND SPEEDVILLE AT 945 AM EDT...
  EAST BERKSHIRE AND BERKSHIRE AT 950 AM EDT...
  NANTICOKE AND OWEGO AT 955 AM EDT...
  UNION CENTER AND BINGHAMTON AIRPORT AT 1000 AM EDT...
  WEST CORNERS AND VESTAL AT 1005 AM EDT...
  VESTAL CENTER AND PORT DICKINSON AT 1010 AM EDT...
  SANITARIA SPRINGS AND BELDEN AT 1015 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4218 7671 4232 7652 4232 7541 4204 7542
      4200 7546 4200 7689

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:12 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben33 min
Jun 6, 8:41 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga49 min
Jun 6, 9:08 AM EDTSpecial Weather StatementBGMOnondaga37 min
Jun 6, 9:32 AM EDTSpecial Weather StatementBGMBroome, Tioga43 min
Jun 6, 9:41 AM EDTSevere Thunderstorm WarningBGMChemung, Tioga34 min
Jun 6, 9:53 AM EDTSpecial Weather StatementBGMChenango37 min
Jun 6, 10:10 AM EDTTornado WarningBGMBroome, Tioga35 min
Jun 6, 10:46 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego29 min
Jun 6, 10:50 AM EDTSevere Thunderstorm WarningBGMBroome, Tioga40 min
Jun 6, 10:52 AM EDTTornado WarningBGMDelaware, Otsego23 min
Jun 6, 12:12 PM EDTSpecial Weather StatementBGMSullivan33 min
Jun 6, 1:11 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego34 min
Jun 6, 1:56 PM EDTSpecial Weather StatementBGMDelaware64 min
Jun 6, 4:22 AM EDTSpecial Weather StatementBGMBradford38 min
Jun 6, 11:07 AM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming53 min
Jun 6, 12:17 PM EDTSpecial Weather StatementBGMLuzerne58 min
Jun 6, 12:50 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne25 min
Jun 6, 1:16 PM EDTSevere Thunderstorm WarningBGMPike, Wayne44 min

Nearby

Tornado Warnings in New York, 2010Tornado Warnings in Pennsylvania, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.